Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 102, NWS Twin Cities, MN

July 15, 2019Blue Earth County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 15, 2019, 9:50 PM CDT for Blue Earth County, Waseca County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2019, 9:50 PM CDT (02:50 UTC)
Expired
Jul 15, 2019, 10:30 PM CDT
In force
40 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Blue Earth County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 89 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

985 
WUUS53 KMPX 160250
SVRMPX
MNC013-161-160330-
/O.NEW.KMPX.SV.W.0102.190716T0250Z-190716T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
950 PM CDT Mon Jul 15 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Blue Earth County in south central Minnesota...
  West central Waseca County in south central Minnesota...

* Until 1030 PM CDT.

* At 949 PM CDT, severe thunderstorms were located along a line
  extending from Eagle Lake to Lake Crystal, moving south at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mankato, North Mankato, Lake Crystal, Eagle Lake, Mapleton, St.
  Clair, Good Thunder, Amboy, Vernon Center, Pemberton, Garden City
  and Skyline.

This includes the following highways...
 U.S. Highway 14 between mile markers 132 and 141.
 U.S. Highway 169 between mile markers 28 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in The Twin Cities.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4414 9427 4417 9409 4416 9405 4417 9403
      4417 9401 4419 9400 4421 9386 4398 9365
      4387 9418
TIME...MOT...LOC 0249Z 352DEG 21KT 4417 9389 4411 9419 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

JPC
2 follow-up statements
530 
WWUS53 KMPX 160305
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1005 PM CDT Mon Jul 15 2019

MNC013-161-160330-
/O.CON.KMPX.SV.W.0102.000000T0000Z-190716T0330Z/
Blue Earth MN-Waseca MN-
1005 PM CDT Mon Jul 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL BLUE EARTH AND WEST CENTRAL WASECA COUNTIES...

At 1004 PM CDT, severe thunderstorms were located along a line
extending from St. Clair to near Vernon Center, moving south at 25
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mankato, Mapleton, St. Clair, Good Thunder, Amboy, Vernon Center,
Pemberton, Garden City and Alma City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
The Twin Cities.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4409 9425 4416 9382 4398 9365 4387 9418
TIME...MOT...LOC 0304Z 352DEG 21KT 4409 9387 4403 9417 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

JPC
951 
WWUS53 KMPX 160327
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1027 PM CDT Mon Jul 15 2019

MNC013-161-160336-
/O.EXP.KMPX.SV.W.0102.000000T0000Z-190716T0330Z/
Blue Earth MN-Waseca MN-
1027 PM CDT Mon Jul 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLUE EARTH AND WEST
CENTRAL WASECA COUNTIES WILL EXPIRE AT 1030 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
The Twin Cities.

LAT...LON 4409 9425 4416 9382 4398 9365 4387 9418
TIME...MOT...LOC 0326Z 352DEG 21KT 4396 9385 4390 9415 

$$

JPC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:12 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 15, 6:12 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
612 PM CDT Mon Jul 15 2019

.updated for 00z taf discussion below...

.SHORT TERM...(This evening through Tuesday night)
Issued at 315 PM CDT Mon Jul 15 2019

Two separate mechanisms for producing thunderstorms are present this
afternoon across the Upper Midwest. In addition, heat indices have
been hovering from 95-100 degrees generally, with a few sites
eclipsing 100 with locally higher dew point readings.

The first mechanism for storms is the MCV moving east across far
southeastern MN with thunderstorms to the north of the MCV
(similarly to yesterday) that are expected to remain sub-severe.
Instability and shear are limited there so expect main issues to be
lightning, small hail, heavy downpours mainly through about 5PM.

The severe weather threat this afternoon and evening is tied to the
approaching frontal boundary to our northwest. The uncertainty that
remains is just how far south will convection break through the cap
along the front. Latest thinking is storms will affect central MN,
north of St. Cloud this afternoon, but expansion southward is not
likely during the afternoon. Hence, expect most of our local
thunderstorm development after 00Z once the atmosphere begins to
cool. Storms will likely move southeast but hi-res CAMs continue to
show discrepancies in coverage. MLCAPE values of 2,500-3,500 J/kg
with near 30 knots of effective shear will be ample to produce large
hail and severe wind gusts with the stronger storms. A Severe
Thunderstorm Watch was issued along and north of a line from near
Alexandria through St. Cloud and Ladysmith, WI. To the south of this
area, the storm threat would occur later so plenty of time to
monitor trends and could expand the watch or issue a new watch if
needed. At this point though, think it may evolve into more of a
heavy rainfall threat by that time after dark. Could see isolated 2-
4" of rainfall given slow moving thunderstorm potential tonight.

Additional thunderstorms will be possible tomorrow as the
aforementioned frontal boundary essentially stalls out across the
area. Tomorrow doesn't look quite as hot as today and severe storm
potential marginally less, but as per usual with summertime
convection with a moist and unstable airmass, uncertainty in timing
and intensity of storms is somewhat high at this time.

.LONG TERM...(Wednesday through Monday)
Issued at 315 PM CDT Mon Jul 15 2019

Longer term concerns remain heat/humidity and timing of convection
through the remainder of the week.

At the beginning of the period, models indicate a rather vigorous
short wave trough moving through the Dakotas/Minnesota region
Wednesday/Wednesday night. This should bring likely chance PoPs
over the northern and eastern portion of the CWA during this
period. Severe weather threat will remain depending on overall
heating/destabilization. Along with the severe weather threat,
heavy rainfall will also be possible with NAEFS PW's indicating
2-3 standard deviations above normal.

Model trends continue to indicate heat/humidity concerns
returning Thursday or Friday after this initial wave. Both the
ECMWF and GFS bring the nearly stationary frontal boundary into
about the southern third of Minnesota. South of the front we
should see very warm air with the ECMWF particularly warm. North
of the front, we may be susceptible to periodic strong convection.
This will likely continue into Saturday before a stronger
trough/cold front moves across the region Sunday/Monday. At the
moment, we have trended high temperatures more to the 75
percentile of the member envelope into Saturday, which was
generally a degree or two warmer than NBM.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 630 PM CDT Mon Jul 15 2019

Convection dropping slowly east/southeast should ahead of weak
surface front/boundary. Convection did generate several outflows
in and around central/east central MN and may remain a factor for
a few hours yet. Otherwise, main area of convection should drop
south and gradually weaken with time, affecting KEAU/KMKT before
05z. Otherwise, continue chance of MVFR fog most areas and MVFR
cigs/FOG over WC WI. SHould clear out early Tue morning. Timing of
next bout of possible TRSA looks to be after 18z TUE.

KMSP...AWW issued earlier. Convection should exit the area
through 02z or so. Then may see some light fog develop late with
next chance of thunder returning after 21z TUE.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. TSRA likely. Winds S 5 kts.
Thu...Mainly VFR. Possible TSRA late. Winds light and variable.
Fri...VFR. Winds light and variable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 10 PM CDT this evening for MNZ060>063-
     068>070.

&&

SHORT TERM...SPD
LONG TERM...DWE
AVIATION...DWE
Hazardous weather outlook, Jul 15, 12:45 PM CDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1245 PM CDT Mon Jul 15 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1245 PM CDT Mon Jul 15 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms today, mainly late
this afternoon and this evening. Large hail and damaging winds
will be the primary threats, along with locally excessive
rainfall and lightning. Temperatures near 90 and humid conditions
will lead to heat indices of 95 to 100 in the Twin Cities metro
area, which could lead to heat related illness, particularly in
sensitive groups and those participating in strenuous outdoor
activities.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat and humidity, along with periodic thunderstorm chances, will
persist through Wednesday. A few severe thunderstorms are
possible over that time period. Any storms that develop will also
be capable of producing locally excessive rainfall.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 15, 8:35 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT Mon Jul 15 2019

MNZ077-083>085-092-160230-
Steele-Waseca-Blue Earth-Rice-Faribault-
835 PM CDT Mon Jul 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FARIBAULT...
STEELE... SOUTHEASTERN BLUE EARTH...SOUTHEASTERN RICE AND WASECA
COUNTIES THROUGH 930 PM CDT...

At 835 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Nerstrand to 7 miles northeast of
Truman. Movement was southeast at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Owatonna, Faribault, Waseca, Janesville, Mapleton, Winnebago,
Medford, New Richland, Morristown, Minnesota Lake, Amboy and
Nerstrand.

This includes the following highways...
 Interstate 35 between mile markers 33 and 55.
 Interstate 90 between mile markers 113 and 114.
 U.S. Highway 14 between mile markers 148 and 182.
 U.S. Highway 169 between mile markers 15 and 31.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4365 9425 4391 9424 4437 9305 4402 9305
      4384 9362 4385 9364 4384 9365
TIME...MOT...LOC 0135Z 323DEG 11KT 4430 9304 4387 9430

JPC
Special weather statement, Jul 15, 9:01 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
901 PM CDT Mon Jul 15 2019

MNZ075>077-083-084-160230-
Le Sueur-Waseca-Blue Earth-Rice-Nicollet-
901 PM CDT Mon Jul 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LE
SUEUR...NORTHERN BLUE EARTH...SOUTHERN RICE...NORTHWESTERN WASECA
AND SOUTHEASTERN NICOLLET COUNTIES THROUGH 930 PM CDT...

At 900 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Warsaw to near
Mankato. Movement was southeast at 20 mph.

Winds in excess of 40 mph, half inch hail and funnel clouds are
possible with these storms.

Locations impacted include...
Mankato, Faribault, North Mankato, Lake Crystal, Eagle Lake,
Janesville, Waterville, Madison Lake, Morristown, St. Clair, Elysian
and Warsaw.

This includes the following highways...
 Interstate 35 between mile markers 56 and 63.
 U.S. Highway 14 between mile markers 124 and 146.
 U.S. Highway 169 between mile markers 42 and 58.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

Funnel clouds from these showers and thunderstorms could briefly
touch down as weak tornadoes. People in the affected area should
remain inside a sturdy structure until the showers and thunderstorms
pass.

LAT...LON 4436 9308 4397 9409 4418 9425 4441 9350
TIME...MOT...LOC 0200Z 302DEG 18KT 4434 9349 4416 9407

JPC
Local storm report, Jul 15, 9:11 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
911 PM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 NNW RICE LAKE         45.51N 91.75W
07/15/2019                   BARRON             WI   PUBLIC

            LARGE TREE BRANCHES DOWN.

&&

CAM
Local storm report, Jul 15, 9:12 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
912 PM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 S ST. PAUL            44.94N 93.09W
07/15/2019                   RAMSEY             MN   EMERGENCY MNGR

            UPROOTED PINE TREE, TIME ESTIMATED FROM
            RADAR.

&&

TDH
Special weather statement, Jul 15, 9:38 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
938 PM CDT Mon Jul 15 2019

MNZ075-076-083-084-160330-
Le Sueur-Waseca-Blue Earth-Nicollet-
938 PM CDT Mon Jul 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LE
SUEUR...BLUE EARTH... NORTHERN WASECA AND SOUTHEASTERN NICOLLET
COUNTIES THROUGH 1030 PM CDT...

At 937 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Madison Lake to 6 miles northwest of
Lake Crystal. Movement was southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Mankato, North Mankato, St. Peter, Waseca, Lake Crystal, Eagle Lake,
Janesville, Waterville, Mapleton, Madison Lake, St. Clair and Kasota.

This includes the following highways...
 U.S. Highway 14 between mile markers 121 and 164.
 U.S. Highway 169 between mile markers 27 and 62.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4403 9341 4386 9417 4422 9437 4432 9383
      4421 9355
TIME...MOT...LOC 0237Z 316DEG 20KT 4426 9383 4419 9428

JPC
Local storm report, Jul 15, 9:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
948 PM CDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       ROBERTS                 44.99N 92.55W
07/15/2019  E3.00 INCH       ST. CROIX          WI   PUBLIC

&&

CAM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:08 PM CDTFlash Flood WarningMPXHennepin3 hr
Jul 15, 7:24 PM CDTFlash Flood WarningMPXDakota, Hennepin, Ramsey3 hr
Jul 15, 7:31 PM CDTSpecial Weather StatementMPXGoodhue59 min
Jul 15, 7:42 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice48 min
Jul 15, 7:49 PM CDTSpecial Weather StatementMPXBlue Earth, Rice, Waseca41 min
Jul 15, 7:54 PM CDTFlash Flood WarningMPXScott3 hr
Jul 15, 8:33 PM CDTSpecial Weather StatementMPXGoodhue27 min
Jul 15, 8:35 PM CDTSpecial Weather StatementMPXSteele, Waseca55 min
Jul 15, 9:01 PM CDTSpecial Weather StatementMPXBlue Earth, Rice29 min
Jul 15, 9:10 PM CDTTornado WarningMPXBlue Earth, Waseca35 min
Jul 15, 9:38 PM CDTSpecial Weather StatementMPXBlue Earth, Waseca52 min
Jul 16, 1:53 PM CDTSpecial Weather StatementMPXBlue Earth82 min
Jul 16, 3:52 PM CDTSpecial Weather StatementMPXRamsey83 min
Jul 16, 4:29 PM CDTFlash Flood WarningMPXHennepin, Ramsey2 hr
Jul 16, 4:50 PM CDTSpecial Weather StatementMPXHennepin25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.